Assist Device in Need of Assistance | Patient Case Quiz
A 64-year-old gentleman with past medical history significant for dilated, ischemic heart disease with an ejection fraction of 20%, Stage D, NYHA IV and remote coronary artery bypass surgery presents with intermittent, symptomatic hypotension two weeks following an uncomplicated left ventricular assist device (LVAD) implantation for destination therapy. Vital signs at baseline demonstrated a mean arterial pressure (MAP) by Doppler of 70-80mmHg, HR 70s, 92% pulse oximetry on room air, and stable pulsatility index (PI) 4-6. Findings on physical exam were remarkable for non-focal neurologic exam, elevated JVP, LVAD hum, and 2-3 plus lower extremity pitting edema. EKG was significant for chronic atrial fibrillation and ventricular paced rhythm at 70bpm. Chest x-ray showed cardiomegaly, trace bilateral pleural effusions, LVAD, and CRT-D device. Laboratory values were significant for stable hemoglobin at 8.7g/dL, normal electrolytes, Cr 0.8mg/dL, total bilirubin 2.8mg/dL, INR 1.4, and an LDH of 426 U/L (mildly elevated). While on the regular nursing floor patient intermittently developed altered mental status in the setting of PI alarms, which correlated with a drop in MAP by Doppler to 40-50mmHg. There was no evidence of LVAD power spikes and pump flows dropped with respect to fluctuations in PI. Symptoms rapidly resolved with IV fluid bolus.
What do you think is the most likely etiology of intermittent hypotension and PI events in this postoperative patient?